Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 12, NWS San Diego, CA

August 25, 2003San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 25, 2003, 2:03 PM PDT for San Diego County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2003, 2:03 PM PDT (21:03 UTC)
Expired
Aug 25, 2003, 4:00 PM PDT
In force
117 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 252104
FFWSGX
CAC073-252300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
203 PM PDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 400 PM PDT

* AT 156 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
HEAVY RAIN 11 MILES EAST OF CUYAMACA PEAK. MOVING NORTH AT 5 MPH.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3289 11661 3276 11646 3297 11648 3308 11665

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 8:30 AM PDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 25, 8:30 AM PDT, 5 hours 33 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
830 AM PDT MON AUG 25 2003

.SYNOPSIS...MONSOON FLOW AROUND UPPER HIGH PRESSURE WILL CONTINUE
WARM AND MUGGY CONDITIONS THIS WEEK...WITH CHANCES OF STRONG
THUNDERSTORMS IN THE MOUNTAIN AND DESERTS EACH DAY. A FEW SHOWERS
AND THUNDERSTORMS COULD STRAY WEST OF THE MOUNTAINS AS WELL.

DISCUSSION...DEEP MOISTURE AND POTENTIAL INSTABILITY WAITING TO BE
RELEASED TODAY AS MIRAMAR 12Z SOUNDING SHOWS OVER ONE AND THREE
QUARTERS INCH OF PRECIPITABLE WATER AND 20 KT EASTERLY FLOW IN THE
MID LEVELS. FLASH FLOOD WATCH LOOKS GOOD THROUGH THIS EVENING.

ONSHORE SURFACE PRESSURE GRADIENTS UP A FEW MBS FROM YESTERDAY
HELPED TO BRING SOME STRATUS ONSHORE WHICH IS QUICKLY DISSIPATING AS
CIRROSTRATUS DEVELOPS OVER SE CA AND ADVANCES WESTWARD OVER THE CWA
THIS AM.

BASED ON JUICY CONDITIONS AND BETTER EASTERLY FLOW IN THE MID LEVELS
WILL UP THE POPS WEST OF THE MOUNTAINS. OTHERWISE THE FORECAST LOOKS
ON TRACK.

SAN...FLASH FLOOD WATCH...SEE LAXFLSSGX.
Hazardous weather outlook, Aug 25, 6:00 AM PDT, 8 hours 3 minutes before
CAZ042-043-048-050-055>058-060>062-261300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME
SOUTHWEST CALIFORNIA CONTINUES THROUGH 900 PM TONIGHT.
REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

POSSIBLE HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS
OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD
BE SIGNIFICANT FOR...
SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
APPLE AND YUCCA VALLEYS...
COACHELLA VALLEY...
SAN DIEGO COUNTY DESERTS...
TUESDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:40 PM PDTFlash Flood WarningSGXSan Bernardino110 min
Aug 25, 12:48 PM PDTSevere Thunderstorm WarningSGXSan Bernardino102 min
Aug 25, 1:50 PM PDTSevere Thunderstorm WarningSGXSan Diego100 min
Aug 25, 2:10 PM PDTFlash Flood WarningSGXRiverside2 hr

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.